Alert archive / Iowa / Flash Flood Watches in 2006
Flash Flood Watch 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Aug 1, 2006, 3:35 AM CDT for Union County, South Dakota; 11 counties in Iowa; Cottonwood County, Jackson County, Nobles County, Minnesota. It took effect at Aug 1, 2006, 3:24 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2006, 3:35 AM CDT (08:35 UTC)
- In effect from
- Aug 1, 2006, 3:24 PM CDT
- Expired
- Aug 2, 2006, 3:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Nobles County, MN, Union County, SD
The radar
The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1063 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2672 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 8:20 PM CDT, 7 hours 15 minutes earlier.
Area forecast discussion, Jul 31, 8:20 PM CDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 820 PM CDT MON JUL 31 2006 .DISCUSSION... UPDATED FOR EXPIRATION OF HEAT ADVY OVER SERN SD SWRN MN AND PART OF NWRN IA...AND TO PICK UP TSTM MENTN SOME OVER SERN SD AND PART OF SWRN MN. LOW TEMPS AND WNDS WERE FAIRLY GOOD FOR FCST AS A WHOLE THO HRLY TEMPS AND WNDS DOING GYRATIONS DUE TO TSTMS GUST FNTS AND THE LIKE. THINKING THERE MAYBE A BETTER DCRS IN ACTVTY LATE TNGT AND TUE MRNG THAN WE HAVE BUT NOT SURE ENUF TO ADJUST THAT RIGHT NOW. SVR POTENTL TNGT SEEMS NEXT TO NIL BY NOW BUT OF COURSE WILL KEEP AN EYE ON THINGS. && .PREV DISCUSSION... STG CDFNT FM JUST NW OF HON TO ANW WILL MOVE SEWD SOMEWHAT SLOWER TNGT THAN MODELS AS UPR SUPPORT HANGS BACK TO WEST. SCT SHWRS AND TSTMS WILL DVLP ALG AND BEHIND FNT...BCMG LKLY AFT MIDN AS IT APPROACHES SERN SD AND SWRN MN WITH BTR MOISTURE AND CONVERGENCE EXPCD. A FEW STORMS COULD BE SVR IN NWRN CWA THIS EVE WITH STG WINDS DUE TO EVAP COOLING. MUCH OF NWRN IA WILL BE QUITE DELAYED WITH CHC TSTMS WITH CAPPING AND LACK OF LIFTING BOUNDARY TNGT THRU TUE MRNG. MAIN DYNAMICS BEHIND FNT HOLD OFF UNTIL TUE AFTN AND EVE AS MAIN UPR TROF MOVES EWD FM RCKYS...AND WILL KEEP 70 POPS WITH THIS...BUT HOLD OFF ON REALLY HIGH POPS UNTIL MAIN PRECIP AREA BECOMES MORE EVIDENT. GFS APPEARS TOO FAST WITH WHOLE SYSTEM...AND ETA AND CANADIAN SPCTRL SLOWER AND LOOK BETTER. ATTM HEAVY RAINS MOST LIKELY ALG AND NORTH OF I90 DURG PERIOD...BUT WILL SHIFT SE WITH BOUNDARY TUE NGT. GOOD TROPICAL CONNECTION AND CONVERGENCE EXPCD ALG FNT. WILL KEEP HEAT ADVY FAR SERN CWA THRU TUE AS FNTL ZONE WILL HANG UP THERE AND DEWPOINTS POOL BY TUE AFTN. WILL COOL TEMPS OFF NORTH OF I90 TUE MORE THAN PREV FCST WITH EXPCD CLDS... PRECIP...AND COOLER AIR FM NORTH. PRECIP MOVES OFF TO SE OF AREA WED WITH NICE AIR MASS EXPCD WED THRU THU. PUT IN SOME PATCHY FOG IN CWA FOR LATE WED NGT WITH LGT WINDS AND COOLING TO EXPCD DEWPOINTS. THERE IS BROAD AGREEMENT IN THE EXTENDED THAT WL GET INTO A MORE FAVORABLE RIDGE RIDER PATTERN HEADING INTO THE FOLLOWING WEEKEND AND EARLY THE NEXT WEEK...WITH THE USUAL SUBTLE DIFFERENCES WHICH MAKE LARGE SENSIBLE WX VARIABILITY. THE TEMPORARY RELIEF FROM HEAT AND HUMIDITY CONTINUES TO START THE EXTENDED RANGE AS RIDGE OF HIGH PRESSURE CONTINUES TO SUPPRESS LOW LVL BNDRY TO S. WL PLAY FOR GREATER THAN EXPECTED COOLING ON FRIDAY MORNING DUE TO LIMITED DEEP MOISTURE RETURN...EVEN AS SELY GRADIENT SPREADS ACRS WRN CWA THU NIGHT. THE QUIET WX SHOULD CONTINUE FRI AND FRI NIGHT AS THE CENTER OF THE HIGH RELUCTANTLY SHIFTS EWRD...WITH LOW LVL BNDRY REMAINING WELL TO S. WHILE NOT SURE ONE CAN BANK ON THE SUBTROPICAL LOW WHICH APPEARED IN A COUPLE OF SLNS OVERNIGHT (00Z CANADIAN/06Z GFS)...WILL NONETHELESS HAVE RETURN OF LOW LVL FRONTAL BNDRY NWRD ON SAT NIGHT/SUN. THIS WOULD APPEAR TO WARRANT AT LEAST A LOW POP ATTM WITH TMPS ALFT YET NOT TOO WARM...AND DECENT LLJ CONVERGENCE. TIGHTENED UP THE DIURNAL RANGE WITH TIME AS MORE LOW LVL MOISTURE/CLOUDS GET INTO THE MIX. A FAIR DEGREE OF UNCERTAINTY AS TO WHERE BNDRY MIGHT END UP BY MONDAY...SO PLAYED TMPS GENERALLY CONSERVATIVE ON WARMING FOR NOW. && .FSD WATCHES/WARNING/ADVISORIES... SD...NONE. MN...NONE. IA...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY SRN PTNS SUX TO SLB. NE...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY DAKOTA/DIXON COS. && WILLIAMS
Hazardous weather outlook, Jul 31, 10:45 AM CDT, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 AM CDT MON JUL 31 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1045 AM CDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT...WITH THE BEST CHANCE NORTH OF INTERSTATE 90. A FEW OF THE STORMS COULD BECOME SEVERE LATE THIS EVENING. FIRE DANGER... A RED FLAG WARNING IS IN EFFECT WEST OF A HURON TO TYNDALL LINE THIS AFTERNOON AND EARLY EVENING. HIGH TEMPERATURES WILL VARY FROM 100 TO 105 DEGREES AND RELATIVE HUMIDITIES WILL DROP TO 20 TO 30 PERCENT CAUSING EXTREME FIRE CONDITIONS. WINDS WILL BE OUT OF THE SOUTH AT 10 TO 20 MPH...BUT WILL SHIFT TO THE NORTHWEST LATE THIS AFTERNOON. EXCESSIVE TEMPERATURES... A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING AS HEAT INDICES OF 105 TO 110 DEGREES CAN BE EXPECTED THIS AFTERNOON INTO EARLY EVENING ACROSS THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TUESDAY. SCATTERED THUNDERSTORMS WILL BECOME MORE WIDESPREAD BY TUESDAY EVENING. SOME OF THE STORMS COULD BECOME SEVERE IN THE LATE AFTERNOON AND EVENING HOURS...WITH LARGE HAIL AND STRONG WINDS POSSIBLE ESPECIALLY IN PORTIONS OF NORTHWEST IOWA. AREAS OF HEAVY RAIN MAY BE POSSIBLE IN PORTIONS OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA TUESDAY NIGHT. IT WILL REMAIN VERY HOT ACROSS NORTHWEST IOWA AND NORTHEAST NEBRASKA ON TUESDAY WITH AFTERNOON HEAT INDICES NEAR 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM NORTH OF A LINE FROM MITCHELL SOUTH DAKOTA TO MARSHALL MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:40 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 50 min |
| Aug 1, 5:20 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 40 min |
| Aug 1, 6:01 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 44 min |
| Aug 1, 6:34 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 24 min |
| Aug 1, 6:45 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 30 min |
| Aug 1, 6:52 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 23 min |
Nearby
Flash Flood Watches in Iowa, 2006Flash Flood Watches in Minnesota, 2006Flash Flood Watches in South Dakota, 2006Every flash flood watch in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.